Lifesaving New Dosage Form of Naloxone

NasalNarcan.jpg

Naloxone (the generic name of Narcan) is an inverse opioid agonist. It blocks the effects of opioids (heroin, oxycodone, morphine and others). By binding to the same receptor sites that opiates bind to, it shuts down a reaction to opiates without causing the narcotic effects seen with these drugs, making it a powerful antidote to opioid overdose.

Because it is so effective, naloxone has become the gold standard in emergency rooms to treat heroin overdose – a literal lifesaving drug. The effects of administering naloxone are dramatic. Within a minute or two, overdose victims wake up and become clear headed – almost as if they’d taken no drug at all.

The downside of using naloxone, from a practical standpoint, is that it has to be injected. Naloxone is not orally active. This also keeps it from being part of a standard “kit” for first aid. Unless police personnel have the training, communities usually will not authorize them to handle needles and injections. Police might have to wait until an ambulance arrives to administer it for a heroin overdose.

A dosage form out earlier this year may solve the problem. The same drug can be given internasally by spraying it in a fine mist up the nose. Naloxone is drawn into a syringe and a special nasal attachment is fitted instead of a needle. The force of pressing the plunger then sprays the drug as a mist into the nose and sinuses where it can be absorbed.

The Narcon Rescue Kit includes the active drug and the set-up to give it intranasally. There’s even a YouTube video available showing how to use the kit. This may make it possible for lifesaving naloxone to become an over-the-counter antidote, the first of its kind for opioid overdose. Doing so would bring the remedy as close to the problem as possible – putting the drug into the hands of addicts themselves.

phone icon Call now to discuss opioid addiction treatment options. 1-800-500-5722

disclaimer

Call now for immediate help: (844) 630-4673